It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Liver & Pancreas Disorders Message Board

  • popping tylenol like m&ms, what have i done?

  • Post New Thread   Closed Thread
    Thread Tools Search this Thread
    Old 02-20-2005, 11:27 PM   #1
    LILLITH
    Newbie
    (female)
     
    LILLITH's Avatar
     
    Join Date: Feb 2005
    Posts: 2
    LILLITH HB User
    popping tylenol like m&ms, what have i done?

    Over the past few months (since October 2004) I have been suffering from severe joint pain. I can't take NSAIDs as they hurt my stomach so I've been taking tylenol for the pain. I started out taking the recommended dose (no more than 4 grams per 24 hour period) but as the pain worsened I started taking more. Latelty I have been popping four extra strenght tablets every three to four hours. I counted it up and sometimes I have taken upwards of 10 grams in one day. I don't drink alcohol so I thought I'm okay with the extra pills but one day a friend saw how much I was taking and gasped. She told me I could suffer liver damage from the long term overuse despite the fact that I don't drink alcohol. I feel fine, other than the joint pain. Have I been harming my liver? I have searched the web and most of the time I only find information about single overdoses (like taking 10 to 15 grams at once) but nothing about taking that much over a 24 hour period and for several months. Anyone knowing about this, please help. I'm so afraid I'm going to just go into liver failure and that'll be the end. Of course, now that I'm so scared I've immediately stopped taking it. Also, if I have been doing damage, is there a way to reverse it? I haven't been to the doctor yet since I started panicking about this (afraid of how stupid I will look), but I'm goign to try to make an appointment Monday. Thanks for any responses.
    -Lillith

     
    Sponsors Lightbulb
       
    Old 02-21-2005, 04:49 AM   #2
    feelbad
    Senior Veteran
    (female)
     
    Join Date: Dec 2003
    Posts: 10,122
    feelbad HB Userfeelbad HB Userfeelbad HB Userfeelbad HB Userfeelbad HB Userfeelbad HB Userfeelbad HB Userfeelbad HB Userfeelbad HB Userfeelbad HB Userfeelbad HB User
    Re: popping tylenol like m&ms, what have i done?

    You wont look stupid to the doc,only stupid if you do not go in for some simple blood tests as soon as possible.also cut wayyy down on your tylenol intake as much as possible for now.Your doc needs to try the many different approaches to treating your pain without the use of tylenol.There are many ways to treat your type of pain that do not involve using any tylenol at all.Now as far as the possible liver damage.The liver can regenerate itself depending on the type of damage.if and only if you stop the tylenol now.Please see your doc as soon as possible.You have many options here, but you need to see your doc to use any of them .good luck and please keep me posted,K?Marcia
    __________________
    3-22-01,herniated C-6-7
    11-20-01,placement of hardware for failed fusion
    9-22-03,removal of cavernous hemangioma that was inside spinal cord. Neuro damage to L hand L leg and R leg.

     
    Old 02-21-2005, 06:54 AM   #3
    rotlude
    Member
    (female)
     
    rotlude's Avatar
     
    Join Date: Feb 2005
    Posts: 65
    rotlude HB User
    Re: popping tylenol like m&ms, what have i done?

    I agree. Definitely stop taking the Tylenol ASAP. You should have no more than 4 grams in a 24 hour period due to liver failure and believe me I have seen in happen. I work in a hospital and have seen people coming into the ER with Tylenol overdose in acute liver failure. Do not be embarrassed to see your doctor. If u are in such severe pain like you say you are, your doctor needs to be aware of this and prescribe something for you that will help w/o hurting you. Good luck.

     
    Old 02-22-2005, 10:21 AM   #4
    LILLITH
    Newbie
    (female)
     
    LILLITH's Avatar
     
    Join Date: Feb 2005
    Posts: 2
    LILLITH HB User
    Re: popping tylenol like m&ms, what have i done?

    Thank you for your responses and concerns. I saw my doc and he has run some tests to check my liver enzymes and liver function. He does not seem to think I am in any immediate danger as I would already show signs of liver failure. I haven't got the results of my labs but he said if they did show some inflammation, that can be reversed (as long as I lay off the tylenol). He's given me some suggestions for pain management and I'm trying to decide what to do - I really don't like taking any meds that make me dopey so we are looking into some alternatives. Thank you again for all your help and your kind words of support.

    Lillith

     
    Old 02-23-2005, 05:06 AM   #5
    feelbad
    Senior Veteran
    (female)
     
    Join Date: Dec 2003
    Posts: 10,122
    feelbad HB Userfeelbad HB Userfeelbad HB Userfeelbad HB Userfeelbad HB Userfeelbad HB Userfeelbad HB Userfeelbad HB Userfeelbad HB Userfeelbad HB Userfeelbad HB User
    Re: popping tylenol like m&ms, what have i done?

    what pain condition are you trying to treat?Marcia
    __________________
    3-22-01,herniated C-6-7
    11-20-01,placement of hardware for failed fusion
    9-22-03,removal of cavernous hemangioma that was inside spinal cord. Neuro damage to L hand L leg and R leg.

     
    Old 02-25-2005, 09:25 PM   #6
    My Dad
    Member
    (male)
     
    My Dad's Avatar
     
    Join Date: Feb 2005
    Posts: 51
    My Dad HB User
    Re: popping tylenol like m&ms, what have i done?

    Lillith:
    With your last post being 2/22/05, I think you might be gone for good. I don't know much about liver problems, this isn't even my board. Sometimes I take a quick peek at other sites while coming or going to the Lymes site.
    But just in case you stop back, I can tell you this. My Son-in law has a severely arthritic back. Essentially his entire back is "bone on bone" from the top of his neck to his tail bone. The only thing that works for him is Vioxx, and that's been pulled off the market, at least until everyone agrees one way or the other whether its increased risk of heart attack is acceptable, given its benefits. My Son- in-law found a six month stash as soon as he heard it was being pulled. He'd rather live now than later in excruciating pain.
    My Dad

     
    Old 06-09-2005, 10:37 PM   #7
    redrdr
    Junior Member
    (female)
     
    redrdr's Avatar
     
    Join Date: Jun 2005
    Posts: 14
    redrdr HB User
    Re: popping tylenol like m&ms, what have i done?

    I understand the M&M poppin' Tylenol. I too have used way too much tylenol for the last five years. Now, I'm scared to death to go to the doctor (appointment Tues). I have pain on my right side (gallbladder already out) and have uncomfortable abdominal distension. I've been reading stuff on the internet about this and have scared myself silly. I stupidly thought it was "just" tylenol. Anyone have similar symptoms?

     
    Closed Thread

    Related Topics
    Thread Thread Starter Board Replies Last Post
    optic nerve vasculopathy & MS? binx Multiple Sclerosis 7 02-06-2010 09:14 AM
    Low white blood cell count & MS? melaus Multiple Sclerosis 4 02-04-2007 04:41 PM
    Shingles & MS franstranges Shingles 2 05-30-2005 09:15 PM
    Tongue Tremor, Calves, MRI's & MS bac1980 Multiple Sclerosis 6 05-18-2004 07:34 AM




    Thread Tools Search this Thread
    Search this Thread:

    Advanced Search

    Posting Rules
    You may not post new threads
    You may not post replies
    You may not post attachments
    You may not edit your posts

    BB code is On
    Smilies are On
    [IMG] code is Off
    HTML code is Off
    Trackbacks are Off
    Pingbacks are Off
    Refbacks are Off




    Sign Up Today!

    Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

    I want my free account

    All times are GMT -7. The time now is 02:42 PM.





    © 2022 MH Sub I, LLC dba Internet Brands. All rights reserved.
    Do not copy or redistribute in any form!